Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Clin Psychiatry. 1996 Sep;8(3):183-5.

Alopecia and mood stabilizer therapy.

Author information

  • 1Medical University of South Carolina, Charleston 29425, USA.

Abstract

Alopecia is a common side effect in patients managed on the mood stabilizers lithium, valproate, and carbamazepine. Clinicians may be reluctant to discontinue medications in patients suffering from hair loss if the mood stabilizer is otherwise efficacious. Therefore it is important to be familiar with the epidemiology, diagnosis, and management of alopecia. A single representative case is provided to illustrate briefly the common presentation of a patient with mood stabilizer-induced alopecia. A literature search was conducted to provide the basis for discussion of diagnosis, the association of mood stabilizers with alopecia, and some management options of this side effect. The diagnosis of alopecia requires an understanding of normal hair growth and is best made following a careful history, an examination, and the maintenance of a high level of suspicion. Alopecia occurs in about 10% of persons managed on lithium, up to 12% of persons on valproate, and less than 6% of individuals on carbamazepine. Management of alopecia includes reassurance, hair care techniques, trace mineral supplementation, treatment with minoxidil, and hair replacement pieces. Alopecia due to mood stabilizer drugs can be potentially identified and managed without medication discontinuation.

PMID:
8899137
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk